Vol 4 No 10
  • Lorenzo Morini, Davide Donelli, Rosaria Santi, Chiara Trenti, Giuseppe Battaglino, Francesco Iannuzzella, Emanuele Alberto Negri

    Background: Milk-alkali syndrome is a life-threatening condition defined by the triad of hypercalcaemia, metabolic alkalosis and acute renal failure, and is associated with consumption of calcium and absorbable alkali.

    Methods: We report the case of a patient admitted to a step-down unit of a large hospital in Italy.

    Results: The patient was a 59-year-old woman with hypoparathyroidism and mild chronic kidney insufficiency, treated for a preceding episode of hypocalcaemia with high doses of calcitriol and calcium carbonate, who was also taking hydrochlorothiazide and unreported herbal anthranoid laxatives. The patient was admitted to hospital with severe hypercalcaemia, severe metabolic alkalosis and acute renal insufficiency. The patient was successfully treated with urgent dialysis, loop diuretics and calcitonin administration.

    Conclusions: This case underlines the need for caution when treating patients with impaired calcium metabolism regulation, and suggests that herbal anthranoid laxatives might act as triggers for milk-alkali syndrome..

  • Luigi Petramala, Federica Olmati, Antonio Concistrè, Vincenza Saraceno, Gino Iannucci, Antonio Ciardi, Giorgio De Toma, Claudio Letizia

    Introduction: Pheochromocytoma (PHEO) is a rare catecholamine-producing tumour arising from chromaffin cells in the sympatho-adrenal system, and can present as asymptomatic adrenal incidentaloma (AI).

    Patient: We describe the case of a 61-year-old woman with a right adrenal mass incidentally discovered, who was biochemically characterized with subclinical hypercortisolism (SH). The patient was scheduled for adrenalectomy because of increasing seizure of the right adrenal gland with a haemorrhagic and focal pseudocystic appearance macroscopically, incidental histological and immunohistochemical PHEO, and micronodular cortico-adrenal hyperplasia.

    Discussion: This report describes a rare case of incidental non-functioning PHEO coexisting with corticomedullary hyperplasia and SH.

  • Matthieu Barras, Marc Uhlmann

    Bleomycin lung toxicity is well established and can manifest as bleomycin-induced pneumonitis, but pneumomediastinum and pneumothorax are very rare complications. We report the case of a 73-year-old woman, recently treated with bleomycin for Hodgkin’s disease, who was admitted for bleomycin-induced pneumonitis. Two weeks later she had a pneumomediastinum with extensive subcutaneous emphysema and small bilateral pneumothoraces. Three months after that she was readmitted for dyspnoea. The CT scan showed complete regression of the pneumomediastinum but extensive bilateral ground-glass infiltrates. The patient died from respiratory failure 2 weeks later.

  • Inês Almeida Costa, Margarida Alvelos, Paulo Bettencourt

    Hypocalcaemia is known for its neuromuscular symptoms, which are rapidly alleviated by intravenous supplementation. Calcium is also essential for both cardiac cell excitability and contraction. We present a case of acute heart failure due to hypocalcaemia in a young male with a complex medical history.

  • Laura Virginia Gonzalez, Andrew Whitehead

    Platypnoea-orthodexia syndrome is a rare cause of dyspnoea when hypoxaemia is induced by the upright position and relieved by recumbency. We report two cases in which platypnoea-orthodexia syndrome was present and caused by two different mechanisms: intracardiac shunt and intrapulmonary shunt.

  • Mikkel Brabrand, Jan Dahlin, Marianne Fløjstrup, Stine Thorhauge Zwisler, Jens Michelsen, Louise Gramstrup Nielsen, Jens Ahm Sørensen

    Objective: Necrotizing fasciitis is a difficult diagnosis with a very high mortality. However, thermal imaging has the potential to identify increasing skin temperature and rapid progression.

    Materials and methods: We used repeat photographs taken with a thermal camera to visualize changes in skin temperature over time.

    Results: An unstable male patient presented at the emergency department. Thermal imaging showed increased skin temperature of his left foot with a rapid increase and progression in extent within 1 hour. Necrotizing fasciitis was suspected and later confirmed.

    Conclusions: We believe thermal imaging could be an important adjunct for the diagnosis of suspected necrotizing fasciitis.

  • Joana Sá Couto, Luis Pontes dos Santos, Joana Carlos Alves, Raquel López, Cristina Maldonaldo

    Although crystalluria is a frequent finding in the routine examination of urine, amoxicillin crystalluria is a rare event whose incidence remains unknown. Crystalluria caused by amoxicillin is very uncommon and may be asymptomatic or have severe renal implications. The authors describe the case of an 87-year-old female patient who presented with massive amoxicillin crystalluria due to poor hydration, low urinary pH and high intravenous amoxicillin dosage.

  • Rosalie Koot, Marcel van Borren, Hans de Boer

    Liraglutide, a glucagon-like peptide-1 (GLP-1) analog, is increasingly used in obese patients with type 2 diabetes mellitus (T2DM) in doses of up to 3.0 mg/day because of its attractive pharmacological profile. It is currently not known how to proceed with this medication during fasting for surgery. Discontinuation is likely to result in hyperglycaemia, while continuation might lead to hypoglycaemia, but, in view of its mode of action, continuation of GLP-1 analogs is likely to be safe. However, as evidence-based guidelines on GLP-1 management during perioperative fasting are not available, the safety of either policy needs to be confirmed on an individual basis. We therefore decided to perform a preoperative assessment of the glucose response to fasting during continuation of GLP-1 before giving a recommendation in individual cases. So far, 12 severely obese T2DM patients scheduled for bariatric surgery have been evaluated preoperatively by measuring glucose and insulin levels during a 32-hour fast with continuation of liraglutide. Hypoglycaemia was not observed. This suggests that liraglutide in doses of up to 3.0 mg can be safely continued during surgery without risking hypoglycaemia.